Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 856, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2017, 5:24 PM CDT for Comanche County, Cotton County, Tillman County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2017, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 19, 2017, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Comanche County, OK, Cotton County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 20 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
950
WUUS54 KOUN 192224
SVROUN
OKC031-033-141-192315-
/O.NEW.KOUN.SV.W.0856.170919T2224Z-170919T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
524 PM CDT TUE SEP 19 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Comanche County in southwestern Oklahoma...
Northwestern Cotton County in southwestern Oklahoma...
Southeastern Tillman County in southwestern Oklahoma...
* Until 615 PM CDT
* At 524 PM CDT, a severe thunderstorm was located near Loveland,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chattanooga, Faxon, Hollister and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 9896 3458 9866 3443 9837 3421 9887
TIME...MOT...LOC 2224Z 231DEG 21KT 3432 9882
HAIL...1.00IN
WIND...60MPH
$$
..speg.2 follow-up statements
464
WWUS54 KOUN 192248
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
548 PM CDT TUE SEP 19 2017
OKC031-033-141-192315-
/O.CON.KOUN.SV.W.0856.000000T0000Z-170919T2315Z/
Comanche OK-Cotton OK-Tillman OK-
548 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN COMANCHE...NORTHWESTERN COTTON AND EAST CENTRAL
TILLMAN COUNTIES...
At 548 PM CDT, a severe thunderstorm was located near Loveland,
moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chattanooga, Faxon and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3435 9884 3458 9866 3443 9837 3427 9878
TIME...MOT...LOC 2248Z 249DEG 13KT 3434 9874
HAIL...1.25IN
WIND...60MPH
$$
..speg.848
WWUS54 KOUN 192308
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
608 PM CDT TUE SEP 19 2017
OKC031-033-141-192317-
/O.EXP.KOUN.SV.W.0856.000000T0000Z-170919T2315Z/
Comanche OK-Cotton OK-Tillman OK-
608 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE...
NORTHWESTERN COTTON AND EAST CENTRAL TILLMAN COUNTIES WILL EXPIRE AT
615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
gusty winds will still be possible with the storm.
LAT...LON 3435 9884 3458 9866 3443 9837 3427 9878
TIME...MOT...LOC 2307Z 252DEG 18KT 3433 9865
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:48 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 19, 2:48 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Norman OK 248 PM CDT Tue Sep 19 2017 .DISCUSSION... Near term focus is on convective potential across far southwest Oklahoma and western north Texas. Latest visible satellite shows some enhancement in the vicinity of Wichita Falls over the last hour, and some more substantial echos within the last few minutes. Although deep layer shear is fairly weak for organized storms, strong diabatic heating and a moist boundary layer with fairly steep mid level lapse rates are contributing to at least moderate instability. With such a well mixed boundary layer, isolated at least brief strong to severe wind gusts will be the primary concern. Convection should wane later this evening but it's not out of the question that isolated redevelopment may occur later tonight across south-central Oklahoma as warm advection strengthens. Convergence along a weak surface boundary tomorrow could be sufficient for isolated thunderstorm development late in the day as we destabilize once again. However the capping inversion appears more substantial than today, owing to subsidence/mid-level height rises seen in the models. This should limit convective development. We've confined probabilities to the far northeast and to the south-central portion of the area. SREF members all have varying degrees of CIN, but the general consensus is less CIN and a better chance of convective initiation over south-central Oklahoma. This may need to be refined in the overnight forecast. Thursday holds some potential for isolated convective development in western Oklahoma given a subtle shortwave trough and continued moist unstable air mass. We'll re-evaluate this further tonight and tomorrow and may need to re-introduce low probabilities then. Above normal temperatures will continue until deep western trough approaches and clouds/rain chances increase. Sunday through Monday look like potentially the wettest periods as one shortwave trough rotates around deeper closed low. Medium range guidance varies somewhat on character of longwave early next week so it is unclear at the moment how long the more significant rain chances may linger. Fire weather is another concern over the next few days, particularly this afternoon, Thursday and Friday afternoons, as RH falls across western Oklahoma coinciding with enhanced southerly winds. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 74 93 75 / 10 10 10 10 Hobart OK 94 72 96 73 / 20 20 10 10 Wichita Falls TX 97 74 98 76 / 20 30 10 20 Gage OK 97 66 88 65 / 10 0 0 10 Ponca City OK 94 76 94 75 / 20 10 10 20 Durant OK 93 74 94 75 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/12
Hazardous weather outlook, Sep 19, 11:46 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1146 AM CDT Tue Sep 19 2017 OKZ004>048-050>052-TXZ083>090-201700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1146 AM CDT Tue Sep 19 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be possible late this afternoon and evening across western north texas and southwest Oklahoma. A few strong to severe storms will be possible with hail up to the size of half dollars and 60 to 70 mph wind gusts. Brief heavy rainfall and frequent cloud to ground lightning will also accompany any of the storms. .Fire Weather... Near critical fire weather conditions will be possible across portions of western and northwestern Oklahoma this afternoon due to hot temperatures, strong, gusty south winds, and low relative humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... An approaching storm system will bring increasing chances of thunderstorms Sunday and Monday. .Fire Weather... Elevated fire weather conditions will remain possible across portions of Oklahoma and north Texas Wednesday through Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. 30
In the hours before
Special weather statement, Sep 19, 4:16 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
416 PM CDT TUE SEP 19 2017
OKZ037-038-044-TXZ086-192145-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-
416 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western
Cotton...south central Comanche and central Wichita Counties Until
445 PM CDT...
AT 415 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Faxon to 3 miles south of Grandfield to 6 miles
southwest of Iowa Park, moving northeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts near 40 to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Northwestern Wichita Falls, southern Lawton, Burkburnett, Walters,
Iowa Park, Geronimo, Grandfield, Randlett, Devol, Faxon, Cookietown,
Sheppard AFB, Pleasant Valley and Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3387 9884 3420 9879 3450 9857 3458 9837
3434 9830 3409 9842 3402 9842
TIME...MOT...LOC 2115Z 242DEG 11KT 3436 9853 3418 9870 3391 9878
03Local storm report, Sep 19, 4:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 N GRANDFIELD 34.29N 98.69W
09/19/2017 E1.25 INCH TILLMAN OK TRAINED SPOTTER
&&
DWLocal storm report, Sep 19, 4:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 SW WICHITA FALLS 33.84N 98.58W
09/19/2017 WICHITA TX FIRE DEPT/RESCUE
3-4 INCH DIAMETER TREE LIMBS DOWN.
&&
DWLocal storm report, Sep 19, 4:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 N GRANDFIELD 34.25N 98.69W
09/19/2017 E0.75 INCH TILLMAN OK PUBLIC
&&
DWSpecial weather statement, Sep 19, 4:47 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 447 PM CDT TUE SEP 19 2017 OKZ044-TXZ086-090-192215- Cotton OK-Clay TX-Wichita TX- 447 PM CDT TUE SEP 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton... northwestern Clay and east central Wichita Counties Until 515 PM CDT... AT 445 PM CDT, a strong thunderstorm was located 5 miles northeast of Sheppard AFB, moving northeast at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3400 9840 3406 9855 3425 9849 3416 9821 TIME...MOT...LOC 2145Z 207DEG 15KT 3405 9846 ..speg.
Special weather statement, Sep 19, 5:08 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE SEP 19 2017
OKZ037-192245-
Tillman OK-
508 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman County Until
545 PM CDT...
AT 507 PM CDT, a strong thunderstorm was located 5 miles southwest of
Loveland, moving northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3428 9898 3451 9876 3442 9866 3434 9866
3433 9861 3428 9861 3416 9882 3416 9884
TIME...MOT...LOC 2207Z 226DEG 15KT 3427 9885
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:47 AM CDT | Special Weather Statement | OUN | Garfield | 28 min |
| Sep 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 42 min |
| Sep 19, 4:33 AM CDT | Special Weather Statement | OUN | Grant | 27 min |
| Sep 19, 5:01 AM CDT | Special Weather Statement | OUN | Grant | 29 min |
| Sep 19, 5:05 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 24 min |
| Sep 19, 5:34 AM CDT | Special Weather Statement | OUN | Kay | 26 min |
| Sep 19, 6:00 AM CDT | Special Weather Statement | OUN | Kay | 30 min |
| Sep 19, 6:41 AM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Sep 19, 3:22 PM CDT | Special Weather Statement | OUN | Cotton | 38 min |
| Sep 19, 3:29 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Sep 19, 4:16 PM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| Sep 19, 4:47 PM CDT | Special Weather Statement | OUN | Cotton | 28 min |
| Sep 19, 5:08 PM CDT | Special Weather Statement | OUN | Tillman | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.